Louisiana, 2016

Damaging Wind and Lightning Strike in Louisiana, July 10, 2016

July 10, 2016 · NWS LCH · 2 events in 2 counties and zones

An isolated severe storm developed over Calcasieu Parish while a thunderstorm in Rapides Parish struck a couple of individuals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated severe storm developed over Calcasieu Parish while a thunderstorm in Rapides Parish struck a couple of individuals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 10, 8:38 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 8:38 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
938 AM CDT SUN JUL 10 2016

.DISCUSSION...
Wx map shows weak high pressure ridging across the Eastern Gulf,
with a general SW flow across our region. Radar showing SCT
SHRA/ISO TSRA across Lower Acadiana this morning, ISO elsewhere
from I-10 south into the coastal waters. C and SC LA will continue
to be the primary focus for SCT SHRA/TSRA for the remainder of the
morning into the afternoon hours, keeping 50% there, and dropping
off gradually to 30% for SE TX and the coastal waters. Remainder
of forecast on track, another hot and humid day with heat index
values still expected to reach 100-105 range.

DML

&&

.PREV DISCUSSION... /issued 631 AM CDT SUN JUL 10 2016/

DISCUSSION...
10/12Z TAF Issuance.

AVIATION...
VFR conditions prevail acrs the area with the exception of some
patchy MVFR vsby reductions near AEX due to fog. Otherwise, some
high clouds are streaming in from the west while KLCH radar shows
only a few small -SHRA over the lower Atchafalaya Basin and
offshore. Fog will burn off shortly with CU developing by mid to
late morning, along with a few SHRA/TSRA. Convection will become
more sctd through the aftn as ridge aloft weakens in response to
a shortwave trof over the lower MS valley. Retained VC mention in
TAFs, but opted not to insert TEMPO groups at this time and will
let later shifts amend as necessary. Outside of convection, VFR to
prevail with lt and vrbl or Sly winds expected.

24

PREV DISCUSSION... /issued 339 AM CDT SUN JUL 10 2016/

DISCUSSION...
Observations and radar show a pretty typical summertime morning
across the forecast area. Air temperatures are in the mid to upper
70s with dew points in the mid 70s. Isolated nocturnal showers
with an occasional lightning storm, dot the coastal waters, with
activity weakening as it moves inland.

A change in the upper level weather pattern will take place today
as the center of the pesky upper level ridge will become more
established over the southwest U.S. This will allow a short wave
to drop down out of the southern plains and carve out a general
upper level weakness over the region that will prevail through
most of the up-coming week.

Meanwhile...at the surface and the low levels, high pressure will
be centered off of Florida and ridge westward across the Gulf
South and into the forecast area. This will keep a moist southerly
flow off the Gulf going.

Putting this together, rather typical summertime weather should
prevail through the forecast period. Daytime heating will work on
the Gulf moisture to provide scattered showers and thunderstorms,
mainly from late morning into early evening. With the increase in
clouds and convection, air temperatures and heat index readings
will be near climo values.

Rua

MARINE...
Currently...southwest winds at 10 to 15 knots occurring over the
coastal waters as weak high pressure at the surface ridges across
the northern Gulf of Mexico. A few nocturnal showers have
developed over the coastal waters which is typical for summertime.
This activity will continue through sunrise as it moves from the
south to the north.

Weather pattern will not change much at the surface for the next
several days. Typical summertime pattern as a surface high will be
centered off of Florida and ridge across the northern Gulf of
Mexico and into the coastal waters. Therefore, light to moderate
onshore flow will prevail, with seas running from 1 to 2 feet near
shore and 2 to 3 feet offshore. The one change will be a little
bit more in convective activity as an upper level high weakens
allowing showers and thunderstorms to increase in coverage.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  94  75  94  75 /  50  20  30  10
LCH  92  78  93  79 /  30  10  30  10
LFT  93  78  93  78 /  50  20  40  10
BPT  93  77  93  78 /  30  10  20  10

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jul 10, 3:13 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CDT SUN JUL 10 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
111115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
413 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY FROM LATE
MORNING TO EARLY EVENING. SOME OF THE STORMS WILL PRODUCE BRIEF
HEAVY DOWNPOURS...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NOT MUCH CHANGE IN THE WEATHER PATTERN WITH A DAILY DOSE OF
SCATTERED SHOWERS AND THUNDERSTORMS. AGAIN...SOME OF THE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-111115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
413 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY
NEAR SHORE AND FOR THE COASTAL LAKES AND BAYS. THE BEST CHANCE
WILL BE DURING THE LATE MORNING INTO AFTERNOON HOURS. SOME OF THE
STORMS WILL PRODUCE LOCALLY HIGHER WINDS AND SEAS...ALONG WITH
FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NOT MUCH CHANGE IN THE WEATHER PATTERN IS EXPECTED. THEREFORE...SCATTERED
SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY. SOME OF THE STORMS
WILL PRODUCE LOCALLY HIGHER WINDS AND SEAS...ALONG WITH FREQUENT
CLOUD TO WATER LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Jul 10, 10:27 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1127 AM CDT SUN JUL 10 2016

LAZ028-101715-
RAPIDES LA-
1127 AM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES PARISH UNTIL
1215 PM CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GARDNER...OR 8 MILES SOUTH OF BOYCE...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...PINEVILLE...BOYCE...ALEXANDRIA INTERNATIONAL AIRPORT...
OTIS AND GARDNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3143 9269 3141 9268 3141 9269 3140 9269
      3140 9267 3139 9266 3142 9250 3133 9240
      3115 9269 3128 9284 3145 9269 3145 9268
TIME...MOT...LOC 1626Z 225DEG 11KT 3127 9271

The radar

The Lake Charles radar (KLCH), 22 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Calcasieu

When
July 10, 11:07 AM CST
Where
Calcasieu County, 1.83 mi NW of Goss
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.320, -93.170

A couple of pictures were posted to social media of trees and power lines down in Westlake and Moss Bluff.

Lightning, Rapides

When
July 10, 11:30 AM CST
Where
Rapides County, 1.5 mi SSE of Libuse
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.330, -92.340

A Pineville man was walking while holding an umbrella for another person after leaving church services. Lightning struck the umbrella sending the holder to the ICU where he died several days later from his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Rapides2016-07-1045MaleChurchDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648656, 648655.